Police probe whether University of Chicago hospital patients got insulin overdoses

CHICAGO

University of Chicago Medical Center and police are investigating whether three patients, including two who died, were somehow given insulin overdoses, officials said.

Suspicions were raised after insulin levels hundreds of times too high were found in a comatose hospital patient less than three weeks after a similar case.

“We haven’t necessarily tied it to anyone. We don’t know if it’s medical error or product integrity or defective test results,” hospital spokesman John Easton said Tuesday. “We just don’t know yet.”

All three patients were older Chicago women, treated in the same hospital wing between May 7 and June 5, Easton said. The investigation was first reported by the Chicago Tribune.

“Right now we have not been able to determine criminal intent,” said Chicago Police Department spokeswoman Monique Bond. “It’s very early in the investigation.”

Insulin is produced by the pancreas and controls blood sugar levels, which can cause serious complications including coma and death if they’re too high or too low.

Insulin also is given as a medicine to treat diabetes and some other conditions that affect blood sugar control. A normal insulin level ranges from fewer than 10 to 50 micro international units per microliter, according to experts.

Tests found that two of the patients had insulin levels of more than 2,600 an “astronomical” level, according to Dr. Alvin Powers, a diabetes specialist at Vanderbilt Medical Center in Nashville, Tenn.

Powers said he had no personal knowledge about the Chicago case but that it “suggests either a major error or administration of a grossly excessive amount of insulin.”

Easton said the comatose woman had a medical order to receive insulin if her blood sugar got too high, and had been given insulin before test results suggested an excessive amount. One Chicago patient who died had diabetes but it was under control, Easton said. She died from cardiac arrest which can result from too much insulin, he said.

A review of hospital records prompted by the two cases raised suspicions about a third patient, who died June 6 after developing hard-to-treat low blood sugar, which can be a sign of insulin overdose, Easton said. He added that test results to determine if she had high insulin levels are not yet available.

Tests results on Ruthie Holloway, 82, first raised hospital concerns. The South Side woman was admitted in May for a urinary infection. A diabetic, she developed signs of low blood sugar and a test May 21 revealed excessively high insulin levels. She died June 10.

The 68-year-old survivor, whose name was not known, was also admitted for a urinary infection in late May. She also developed signs of low blood sugar and her insulin test results June 5 heightened concerns. She remains hospitalized in a coma.

The son of the woman who died June 6 said hospital officials told him that his mother, Jessie Sherrod, 89, developed a condition requiring insulin during treatment for symptoms related to advanced Alzheimer’s disease.

Her blood sugar levels dropped dangerously low but she was treated successfully and was sent back to a nursing home, where she died several weeks later, said Ted Sherrod, a state administrative law judge.

He said his mother was already very ill and that he does not believe an insulin overdose killed her.

In extremely rare instances, patients with out-of-control diabetes can develop similarly elevated levels of insulin, Powers said, explaining that, “It’s not impossible to happen, but to have three patients would be highly unlikely.”

Easton said the South Side hospital has strengthened the security of its insulin storage procedures and increased oversight of how insulin is administered to patients, but that no staffers have been reassigned.

The hospital also has notified the U.S. Food and Drug Administration in case there were problems with the insulin itself, Easton said. The Joint Commission, a hospital regulatory group, also was notified in case medical error was involved.

Dr. Paul Schyve, the commission’s senior vice president, said he wasn’t aware of any recent similar cases at other hospitals. But he also said errors involved in giving patients insulin are not uncommon and raise serious concerns because they can be deadly.

Rising diabetes rates have made insulin use so common that perhaps “in some ways it’s not kind of at the top of the mind that this is a drug that we have to be extra careful with,” Schyve said.

On the Net:

University of Chicago Medical Center: http://www.uchospitals.edu

– Associated Press



© Copyright 2005 by DiverseEducation.com